Skip to main content
×
×
Home

Inflammatory response to clozapine in the absence of myocarditis: case report

  • Patrick Davey (a1), Siobhan Gee (a2) and Sukhi S. Shergill (a3)
Summary

A case is presented of a 25-year-old man with treatment-resistant paranoid schizophrenia whose only previous trial of clozapine had been stopped following a suspected clozapine-induced myocarditis. Due to the failure of his psychosis to respond to a number of antipsychotic treatments and augmentation strategies, clozapine was restarted on admission. His rechallenge was marked by intermittent pyrexia, tachycardia and elevated C-reactive protein (CRP), but eosinophilia was absent. Clozapine was started and then stopped twice following extensive investigation and with specialist cardiology consultation. Physical symptoms and CRP elevation resolved shortly after clozapine cessation. We believe this constituted an idiosyncratic systemic inflammatory response to clozapine treatment.

    • Send article to Kindle

      To send this article to your Kindle, first ensure no-reply@cambridge.org is added to your Approved Personal Document E-mail List under your Personal Document Settings on the Manage Your Content and Devices page of your Amazon account. Then enter the ‘name’ part of your Kindle email address below. Find out more about sending to your Kindle. Find out more about sending to your Kindle.

      Note you can select to send to either the @free.kindle.com or @kindle.com variations. ‘@free.kindle.com’ emails are free but can only be sent to your device when it is connected to wi-fi. ‘@kindle.com’ emails can be delivered even when you are not connected to wi-fi, but note that service fees apply.

      Find out more about the Kindle Personal Document Service.

      Inflammatory response to clozapine in the absence of myocarditis: case report
      Available formats
      ×
      Send article to Dropbox

      To send this article to your Dropbox account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Dropbox.

      Inflammatory response to clozapine in the absence of myocarditis: case report
      Available formats
      ×
      Send article to Google Drive

      To send this article to your Google Drive account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Google Drive.

      Inflammatory response to clozapine in the absence of myocarditis: case report
      Available formats
      ×
Copyright
This is an open access article distributed under the terms of the Creative Commons Non-Commercial, No Derivatives (CC BY-NC-ND) licence (http://creativecommons.org/licenses/by-nc-nd/4.0/).
Corresponding author
Patrick Davey, Anxiety Disorders Residential Unit, Bethlem Royal Hospital, London, UK. Email: patrick.davey@slam.nhs.uk
Footnotes
Hide All

Declaration of interest

None.

Footnotes
References
Hide All
1 La Grenade, L, Graham, D, Trontell, A. Myocarditis and cardiomyopathy associated with clozapine use in the United States (Letter). N Engl J Med 2001; 345: 224–5.
2 Warner, B, Alphs, L, Schaedelin, J, Koestler, T. Clozapine and sudden death. Lancet 2000; 355: 842.
3 Haas, SJ, Hill, R, Krum, H, Liew, D, Tonkin, A, Demos, L, et al. Clozapine-associated myocarditis: a review of 116 cases of suspected myocarditis associated with the use of clozapine in Australia during 1993–2003. Drug Saf 2007; 30: 4757.
4 Taylor, D, Paton, C, Kapur, S. Maudsley Prescribing Guidelines, 11th edn. Informa Healthcare, 2012.
5 Roge, R, Moller, BK, Andersen, CR, Correll, CU, Nielsen, J. Immunomodulatory effects of clozapine and their clinical implications: what have we learned so far? Schizophr Res 2012; 140: 204–13.
6 Loffler, S, Loffler-Ensgraber, M, Fehsel, K, Klimke, A. Clozapine therapy raises serum concentrations of high sensitive C-reactive protein in schizophrenic patients. Int Clin Psychopharmacol 2010; 25: 101–6.
7 Stuhec, M. Clozapine-induced elevated C-reactive protein and fever mimic infection. Gen Hosp Psychiatry 2013; 35: 680.
8 Kohen, I, Afzal, N, Hussain, S, Manu, P. Increases in C-reactive protein may predict recurrence of clozapine-induced fever. Ann Pharmacother 2009; 43: 143–6.
9 Ronaldson, KJ, Fitzgerald, PB, Taylor, AJ, Topliss, DJ, McNeil, JJ. Clozapine-induced myocarditis and baseline echocardiography. Aust N Z J Psychiatry 2012; 46: 1006–7.
10 Ronaldson, KJ, Fitzgerald, PB, Taylor, AJ, Topliss, DJ, McNeil, JJ. A new monitoring protocol for clozapine-induced myocarditis based on an analysis of 75 cases and 94 controls. Aust N Z J Psychiatry 2011; 45: 459–65.
11 Layland, J, Liew, D, Prior, D. Clozapine-induced cardiotoxicity: a clinical update. Med J Aust 2009; 190: 190–2.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

BJPsych Open
  • ISSN: -
  • EISSN: 2056-4724
  • URL: /core/journals/bjpsych-open
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×

Metrics

Altmetric attention score

Full text views

Total number of HTML views: 0
Total number of PDF views: 17 *
Loading metrics...

Abstract views

Total abstract views: 31 *
Loading metrics...

* Views captured on Cambridge Core between 2nd January 2018 - 27th April 2018. This data will be updated every 24 hours.

Inflammatory response to clozapine in the absence of myocarditis: case report

  • Patrick Davey (a1), Siobhan Gee (a2) and Sukhi S. Shergill (a3)
Submit a response

eLetters

No eLetters have been published for this article.

×

Reply to: Submit a response


Your details


Conflicting interests

Do you have any conflicting interests? *